Alert archive / Wyoming / Winter Storm Watches in 2021
Winter Storm Watch 4, NWS Riverton, WY
NWS Riverton, WY issued this winter storm watch at Mar 11, 2021, 1:29 PM MST for 5 counties in Wyoming. It took effect at Mar 13, 2021, 2:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 11, 2021, 1:29 PM MST (20:29 UTC)
- In effect from
- Mar 13, 2021, 2:00 PM MST
- Expired
- Mar 12, 2021, 1:39 PM MST
- In force
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Johnson County, WY, Natrona County, WY, Sublette County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 32 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
502 WWUS45 KRIW 112029 WSWRIW URGENT - WINTER WEATHER MESSAGE National Weather Service Riverton WY 129 PM MST Thu Mar 11 2021 ...Significant Snowfall Saturday into Sunday... .A weather system will bring significant snowfall to central and southern Wyoming early Saturday afternoon into Sunday afternoon. The heaviest snow will be Saturday night. WYZ020-022-121400- /O.NEW.KRIW.WS.A.0004.210313T2100Z-210314T2100Z/ Natrona County Lower Elevations-Casper Mountain- Including the city of Casper 129 PM MST Thu Mar 11 2021 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 6 to 12 inches in Casper with 12 to 18 inches on Casper Mountain. Northeast wind 15 to 25 mph with gusts as high as 40 mph. * WHERE...Natrona County Lower Elevations and Casper Mountain. * WHEN...From Saturday afternoon through Sunday afternoon. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. * ADDITIONAL DETAILS...Interstate 25 and other major highways will be impacted by this storm. Allow extra time to reach your destination. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ WYZ015-018-019-121400- /O.NEW.KRIW.WS.A.0004.210313T2100Z-210314T2100Z/ Wind River Mountains East-Lander Foothills- Green Mountains and Rattlesnake Range- Including the cities of Lander and Jeffrey City 129 PM MST Thu Mar 11 2021 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 5 to 8 inches in the lower elevations with 8 to 14 inches possible in the higher elevations. Northeast wind 15 to 25 mph with gusts around 40 mph from Red Canyon to Jeffrey City to Muddy Gap. * WHERE...Wind River Mountains East, Lander Foothills and Green Mountains and Rattlesnake Range. * WHEN...From Saturday afternoon through Sunday afternoon. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. * ADDITIONAL DETAILS...South Pass and other major roadways will be impacted by this storm. Allow extra time to reach your destination. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ WYZ028>030-121400- /O.NEW.KRIW.WS.A.0004.210313T2100Z-210314T2100Z/ Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of Rock Springs, Green River, and Wamsutter 129 PM MST Thu Mar 11 2021 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 2 to 5 inches possible. Northeast wind 15 to 30 mph with gusts around 40 mph across eastern Sweetwater County. * WHERE...Rock Springs and Green River, Flaming Gorge and East Sweetwater County. * WHEN...From Saturday afternoon through Sunday afternoon. * IMPACTS...Plan on slippery road conditions. Blowing and drifting snow could significantly reduce visibility. Whiteout conditions will also be possible. * ADDITIONAL DETAILS...Interstate 80 and other major highways will be impacted by this storm. Allow extra time to reach your destination.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit http://weather.gov/riw
2 follow-up statements
510 WWUS45 KRIW 120901 WSWRIW URGENT - WINTER WEATHER MESSAGE National Weather Service Riverton WY 201 AM MST Fri Mar 12 2021 ...Significant Snowfall Saturday into Sunday... .A weather system will bring significant snowfall to central and southern Wyoming early Saturday afternoon into Sunday afternoon. The heaviest snow will be Saturday night. WYZ011-130000- /O.EXB.KRIW.WS.A.0004.210313T2100Z-210315T0300Z/ Southeast Johnson County- Including the city of Kaycee 201 AM MST Fri Mar 12 2021 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY EVENING... * WHAT...Heavy wet snow possible. Total snow accumulations of 4 to 7 inches, with the heaviest near the Natrona County line. * WHERE...Southeast Johnson County. * WHEN...From Saturday afternoon through Sunday evening. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. * ADDITIONAL DETAILS...Interstate 25 and other roadways will be impacted by this storm. Allow extra time to reach your destination. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ WYZ020-022-130000- /O.EXT.KRIW.WS.A.0004.210313T2100Z-210315T0300Z/ Natrona County Lower Elevations-Casper Mountain- Including the city of Casper 201 AM MST Fri Mar 12 2021 ...WINTER STORM WATCH NOW IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 6 to 12 inches in Casper with up to 20 inches on Casper Mountain. Northeast wind 15 to 25 mph with gusts as high as 40 mph. * WHERE...Natrona County Lower Elevations and Casper Mountain. * WHEN...From Saturday afternoon through Sunday evening. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. * ADDITIONAL DETAILS...Interstate 25 and other major highways will be impacted by this storm. Allow extra time to reach your destination. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ WYZ015-018-019-130000- /O.CON.KRIW.WS.A.0004.210313T2100Z-210314T2100Z/ Wind River Mountains East-Lander Foothills- Green Mountains and Rattlesnake Range- Including the cities of Lander and Jeffrey City 201 AM MST Fri Mar 12 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 5 to 8 inches in the lower elevations with 8 to 14 inches possible in the higher elevations. Northeast wind 15 to 25 mph with gusts around 40 mph from Red Canyon to Jeffrey City to Muddy Gap. * WHERE...Wind River Mountains East, Lander Foothills and Green Mountains and Rattlesnake Range. * WHEN...From Saturday afternoon through Sunday afternoon. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. * ADDITIONAL DETAILS...South Pass and other major roadways will be impacted by this storm. Allow extra time to reach your destination. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ WYZ028>030-130000- /O.CON.KRIW.WS.A.0004.210313T2100Z-210314T2100Z/ Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of Rock Springs, Green River, and Wamsutter 201 AM MST Fri Mar 12 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 2 to 5 inches possible. Northeast wind 15 to 30 mph with gusts around 50 mph across eastern Sweetwater County. * WHERE...Rock Springs and Green River, Flaming Gorge and East Sweetwater County. * WHEN...From Saturday afternoon through Sunday afternoon. * IMPACTS...Plan on slippery road conditions. Blowing and drifting snow could significantly reduce visibility. Whiteout conditions will also be possible. * ADDITIONAL DETAILS...Interstate 80 and other major highways will be impacted by this storm. Allow extra time to reach your destination. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit http://weather.gov/riw
107 WWUS45 KRIW 122039 WSWRIW URGENT - WINTER WEATHER MESSAGE National Weather Service Riverton WY 139 PM MST Fri Mar 12 2021 ...Significant Snowfall Saturday into Sunday... .A weather system will bring significant snowfall to central and southern Wyoming early Saturday afternoon into Sunday afternoon. The heaviest snow will be Saturday night. WYZ020-022-131400- /O.UPG.KRIW.WS.A.0004.210313T2100Z-210315T0300Z/ /O.NEW.KRIW.WS.W.0007.210313T2100Z-210315T0300Z/ Natrona County Lower Elevations-Casper Mountain- Including the city of Casper 139 PM MST Fri Mar 12 2021 ...WINTER STORM WARNING IN EFFECT FROM 2 PM MST SATURDAY TO 9 PM MDT SUNDAY... * WHAT...Snow with total accumulations of 8 to 14 inches in Casper with 15 to 25 inches at Casper Mountain. Northeast wind 15 to 30 mph with gusts as high as 40 mph. * WHERE...Natrona County Lower Elevations and Casper Mountain. * WHEN...From 2 PM MST Saturday to 9 PM MDT Sunday. * IMPACTS...Travel could be very difficult to impossible. Patchy blowing snow could significantly reduce visibility. Whiteout conditions will be possible. * ADDITIONAL DETAILS...Interstate 25 and other major highways will be impacted by this storm. Allow extra time to reach your destination or make alternate travel plans. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ015-018-019-131400- /O.UPG.KRIW.WS.A.0004.210313T2100Z-210314T2100Z/ /O.NEW.KRIW.WS.W.0007.210313T2100Z-210314T2100Z/ Wind River Mountains East-Lander Foothills- Green Mountains and Rattlesnake Range- Including the cities of Lander and Jeffrey City 139 PM MST Fri Mar 12 2021 ...WINTER STORM WARNING IN EFFECT FROM 2 PM MST SATURDAY TO 3 PM MDT SUNDAY... * WHAT...Snow with total accumulations of 5 to 9 inches in the lower elevations with 12 to 18 inches possible in the higher elevations. Northeast wind 20 to 30 mph with gusts around 45 mph from Red Canyon to Jeffrey City to Muddy Gap. * WHERE...Wind River Mountains East, Lander Foothills and Green Mountains and Rattlesnake Range. * WHEN...From 2 PM MST Saturday to 3 PM MDT Sunday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. * ADDITIONAL DETAILS...South Pass and other major roadways will be impacted by this storm. Allow extra time to reach your destination or make alternate travel plans or make alternate travel plans. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ028>030-131400- /O.UPG.KRIW.WS.A.0004.210313T2100Z-210314T2100Z/ /O.NEW.KRIW.WS.W.0007.210313T2100Z-210314T2100Z/ Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of Rock Springs, Green River, and Wamsutter 139 PM MST Fri Mar 12 2021 ...WINTER STORM WARNING IN EFFECT FROM 2 PM MST SATURDAY TO 3 PM MDT SUNDAY... * WHAT...Snow with total accumulations of 4 to 8 inches. Northeast wind 20 to 30 mph with gusts around 45 mph across eastern Sweetwater County. * WHERE...Rock Springs and Green River, Flaming Gorge and East Sweetwater County. * WHEN...From 2 PM MST Saturday to 3 PM MDT Sunday. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility and create near-blizzard conditions at times. * ADDITIONAL DETAILS...Interstate 80 and other major highways will be impacted by this storm. Allow extra time to reach your destination or make alternate travel plans. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ011-131400- /O.UPG.KRIW.WS.A.0004.210313T2100Z-210315T0300Z/ /O.NEW.KRIW.WS.W.0007.210313T2100Z-210315T0300Z/ Southeast Johnson County- Including the city of Kaycee 139 PM MST Fri Mar 12 2021 ...WINTER STORM WARNING IN EFFECT FROM 2 PM MST SATURDAY TO 9 PM MDT SUNDAY... * WHAT...Snow with total accumulations of 4 to 7 inches. The heaviest snow will occur near the Natrona County line. Northeast wind of 15 to 25 mph with winds gusting as high as 35 mph. * WHERE...Southeast Johnson County. * WHEN...From 2 PM MST Saturday to 9 PM MDT Sunday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. * ADDITIONAL DETAILS...Interstate 25 and other roadways will be impacted by this storm. Allow extra time to reach your destination or make alternate travel plans. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ017-131400- /O.NEW.KRIW.WW.Y.0019.210313T2100Z-210314T2200Z/ Wind River Basin- Including the cities of Riverton and Shoshoni 139 PM MST Fri Mar 12 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM MST SATURDAY TO 3 PM MDT SUNDAY... * WHAT...Snow with total accumulations of 2 to 4 inches in the northern portion of the basin and up to 5 to inches toward Hudson. Northeast wind of 15 to 25 mph with gusts to 30 mph. * WHERE...Wind River Basin. * WHEN...From 2 PM MST Saturday to 3 PM MDT Sunday. * IMPACTS...Travel could be very difficult through midday Sunday. * ADDITIONAL DETAILS...US Highway 26 and Wyoming 789 and other major roadways will be impacted by this storm. Allow extra time to reach your destination or make alternate travel plans or make alternate travel plans.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/riw
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this winter storm watch went out at Mar 11, 9:49 AM MST, 3 hours 40 minutes earlier.
Area forecast discussion, Mar 11, 9:49 AM MST, 3 hours 40 minutes before
Area Forecast Discussion National Weather Service Riverton WY 949 AM MST Thu Mar 11 2021 .SHORT TERM...(Today through Friday) Issued at 445 AM MST Thu Mar 11 2021 The upper level trough continues to drop southward along California as the low begins to cut off. This will leave most of the state mostly clear and cool. The exception would be along the southern WY/CO border. This are looks to be influenced by the diffluent zone ahead of the trough. The lift does not look very impressive this far north, so we expect most accumulation to be less than an inch. The edge of the deformation line remains confined to south WY, so snowfall will likely not spread any farther northward. The axis of the positively-tilted trough remains across western WY tonight, keeping any further precip with this system confined to the southeast away from the region. Friday, the upper low will start to push into the Four Corners region. This will allow snow to return to southern Wyoming, but again there will not be much in the way of accumulation. A breezy northeast wind will set up from the Green Mountains through Sweetwater County. As a result, the southeast Wind River Mountains may see a bit of upslope with an inch or two around Beaver Rim and South Pass. .LONG TERM...(Friday night through Wednesday) Issued at 445 AM MST Thu Mar 11 2021 Isolated areas of light snow will be possible in the south Friday night. Otherwise it will be dry. The GFS and ECMWF models continue to show a major storm impacting southeast WY Saturday through Sunday. The concern in our area is from Sweetwater county through southeast Fremont county over to Natrona and Johnson counties from Saturday afternoon through Sunday afternoon. The forecast dilemma is just how far north and west will the snow get based on the current track of the storm system. Normally a southeast Colorado storm that moves into Kansas would put our area on the fringe of significant snow. The models are showing a rapidly strengthening storm with a broad circulation and thus advecting decent snow into the areas mentioned above. For now have left the forecast little changed with periods of snow in the southeast section of the region Saturday afternoon through Sunday morning, then tapering off Sunday afternoon. Will see how future model runs handle the situation. High temps Saturday and Sunday will be in the 40s with highs in the 30s in the snowy southeast zones. Monday and Monday night look dry for most of the area. There may be isolated light snow in the far west and southwest, mainly in the mountains. Highs Monday will be in the 40s with a few 30s in the east zones which may have a solid snow cover. A potential weather system may impact the region on Tuesday if the models are accurate. For now a low chance of rain and snow is in the forecast. Highs Tue will be in the 30s and 40s. Wednesday looks mainly dry. Some mountain snow showers are possible but confidence is low. Highs will be in the 40s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 949 AM MST Thu Mar 11 2021 VFR conditions will exist across all TAF sites through the period with the exception of KRKS where VCSH are possible through 01Z. Light and variable winds are likely across the area again with the exception of KRKS where wind gusts up to 25 knots are possible. VCFG is possible at KCPR after 12Z before dissipating after 14Z. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 445 AM MST Thu Mar 11 2021 Colder temperatures have returned for the next several days, with continued higher humidities. Snowfall over a large portion of western and central WY had high moisture content, bringing good moisture to the nearly thawed ground masses. Winds will be light for most areas today. A slightly breezy east-northeast wind will set up across Sweetwater County this afternoon. Smoke dispersal will be poor to fair this afternoon. Another round of snow is forecast this weekend, with light snow for southern and central WY. Current forecast is for a bit lighter amounts than the Yesterday's system. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hulme LONG TERM...AR AVIATION...Vorst FIRE WEATHER...Hulme
Hazardous weather outlook, Mar 11, 2:55 AM MST, 10 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 255 AM MST Thu Mar 11 2021 WYZ001>020-022>030-121200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 255 AM MST Thu Mar 11 2021 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Saturday through Sunday...A storm system to the south of Wyoming may bring periods of snow to the south and central areas. Stay tuned for updates on this potential winter weather event. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Nearby
Winter Storm Watches in Wyoming, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.